Addressing anxiety...

General Topics

Moderators: JohnV, Arron, garym

Addressing anxiety...

Postby amy_twitch on June 14th, 2004, 1:46 pm

How many people have tried an 'eastern medical' approach to anxiety. Just curious to know if any herbs or special diet stuff has helped. I know I need to work on anxiety, but I can't take SSRIs--and only take xanax as needed (which is very rare since I don't like to take meds).

I did also see a psychiatrist for a month. He gave me a great book to read: "the anxiety disease" it's an old-school book, but it made a ton of sense. The only thing it didn't address was muscle twitching---but it did mention rubbery legs, dizziness, fatigue etc.

Do the rest of you have a problem like me....NOT believing you have anxiety bad enough to warrant medication. I just can't grasp it. They psych told me that in his 20 plus years of practice, he's had an easier time to get drug addicts off of drugs than he's had getting people with depression/anxiety to take (and stay on) a drug regimen.

He said that people with anxiety are often the least addictive types of people because all they (we) want is for our bodies to feel 'normal' without the use of prescription drugs. (alcohol is an sometimes an exception however). We tend to want to take as few drugs as possible.

I personally can't tolerate the SSRIs...and he told me that often people have to take one quarter of the smalled prescribed dose and work their way up. I've taken Xanax as needed---but only on days where I'm so worked up, I feel like I'm hyperventilating.

So--what has been everyone's luck with anti-depressants? Or better yet, has anyone tried an eastern approach to fight anxiety?

BFS and anxiety seem to go hand-in-hand. My stance is that my anxiety started after the BFS symptoms....but I'm not ruling out anxiety as the cause. Just need a little help believing that's the case, and would like to hear success stories of people treating anxiety and BFS disappearing or declining. Thanks to you all....
Amy
amy_twitch
Hero
Hero
 
Posts: 414
Joined: June 13th, 2004, 8:52 pm

drugs

Postby dont on June 14th, 2004, 1:54 pm

Amy, I am on my 5th anti dep since this nightmare began. You can read my story on the 'experiences' forum under user name DONT. I twitched 12 years ago with panic attacks and didn't start twitching again this time until I had them as well.

I have tried Zoloft, made me like I was on speed, Wellbutrin, couldn't sleep, Pamelor, my resting heart rate was 140, Remeron, all I wanted to do was sleep and eat and my sleep was like a passed out kind of sleep.

I am not a pediatric dose of Lexapro which is also a SSRI so I don't know if I will have any luck with it. I am only taking 2.5 mg and working my way up to 10 mg hopefully. I think she is going to up it every two to three weeks. It's a liquid form so I take half a teaspoon which is 2.5 mg.

I am so sick of being afraid and scared, you have no idea. All of this started over another health anxiety issue that is not even related to twitching which turned out to be nothing.

I also take 1 mg to 1.5 mg of Xanax a day and hope to wean off of it eventually.

12 years ago when I had panic attacks I took Prozac and Xanax and didn't know about what twitching could mean because I didn't have the internet to freak me out then and they went away. I had bad side effects from the Prozac but to be honest didn't know it at the time. I thought my anxiety was just getting worse for a while until the side effects passed. Again didn't have the net to research SSRI's and what they do to you. From what I understand the side effects pass if you give a chance but trust me I know how hard it is because I haven't been able to get passed them yet. Hopefully I will do okay on this one.

Karen
dont
Hero
Hero
 
Posts: 334
Joined: May 7th, 2004, 9:48 am
Location: Louisville KY

hi karen

Postby amy_twitch on June 14th, 2004, 2:52 pm

Hi Karen,
I hope the low dose of lexapro works for you. I vividly remember the psychiatrist I met with talking about how you can get SSRIs in liquid form to keep diluting the dose. He admitted whole-heartedly that some people just can't tolerate them no matter what. I hope it works for you. Lexapro is supposed to be the mildest of the bunch. I had tried the full 10mgs for a couple days and couldn't tolerate it. That was before I saw the psychiatrist....he was much more in-tune with medication dosing than my normal PCP. Taking xanax should hopefully off-set the side-effects while you up the dose. Good luck, and I'm excited to hear if this works well for you!
amy_twitch
Hero
Hero
 
Posts: 414
Joined: June 13th, 2004, 8:52 pm

Be careful

Postby puggriffey on June 14th, 2004, 5:06 pm

I too was prescribed a number of different anti-anxiety meds, and even got a few prescriptions for Inderal (an anti-tremor, BP lowering beta blocker) and Xanax/Klonopin to help me "get over the hump" when my twitching/tremor was at its worst and I was SURE I was going to die from you know what or the disease that you know who has, etc. In one respect, looking back, I'm sure that I would have had a tougher time still without the Xanax/Klonopin (I got Xanax first, then switched over to klonopin due to its longer half-life and less addictive qualities) just making through the dark days, but it can come at a cost.

Don't take a Benzo for more than 6 weeks if you can avoid it. I took a VERY low dose, and "only" took it for 8 weeks. My psych was SURE I'd have no withdrawal or tolerance issues. I can say (and so can she) for CERTAIN now that was NOT the case. I had TERRIBLE reintroduction of symptoms, and a difficult time getting off the drug. I also went on to Prozac at the same time (gradually tapering up, so that I'd be on Prozac when coming off of the benzos), and have learned from my GP/Neuro and a family friend (who is a neurosurgeon in Canada) that in folks like me with fatty liver (slightly elevated ALT all my life with minimal visual deformity on MRI), it is ALWAYS a risk that these drugs in combination can produce an enhanced absorption by the liver that can lead to poor tolerance and exacerbated symptoms. In short, my body probably felt that my "small doses" were much much bigger.

In this area, I suspect we're all night and day different. However, the information out there is pretty compelling that many of the anti-anxiety drugs can sometimes produce/enhance the very same symptoms we are getting frustrated by. I'm one small example, but my progress has been remarkable since I went OFF my medications altogether, and my stress level has actually decreased as well (after some long hard "gut check" days of anxiety while "flushing" the meds out of my system). I think it's a personal choice, and no one knows your body better than you. But do exercise caution with benzos if using them on a continual basis for longer than 6 weeks.

JG
puggriffey
Hero
Hero
 
Posts: 494
Joined: May 29th, 2004, 11:29 am

Be careful

Sponsor

Sponsor
 


Return to General Topics

Who is online

Users browsing this forum: No registered users and 4 guests